Login
Password

Forgot your password?

Niacin side effects - the negative symptoms of too much vitamin B3

By Edited Nov 13, 2013 0 0

Being one of the most essential human nutrients, vitamin B3 is responsible for tissue growth and the conversion of carbohydrates in the human body. Niacin, as vitamin B3 is usually called, also plays a significant role in DNA repair and the natural production of steroid hormones. Therefore, it is important to maintain a regular intake of niacin in order for your system to function properly. Niacin is found in various different kinds of food, such as chicken, salmon, tomatoes, broccoli, carrots or nuts as well as in the majority of whole grain products, which is why it is crucial to follow a healthy and balanced diet. However, overdosing on this vitamin can cause a number of negative niacin side effects. Fortunately, none of them can be lethal, but it is still important to know and be able to recognize them.

Some niacin side effects are normal and usually not a matter of concern, but undesirable and very uncomfortable nonetheless. The most frequent side effect is a phenomenon called niacin flushing. It causes the skin to turn red primarily in the face, but also in other areas of the body. This reaction is the result of dilating blood vessels and usually lasts about half an hour before it starts to ease off. At worst, niacin flushing can lead to rashes that tend to itch either slightly or more severely, depending on the individual niacin threshold of a person. Other possible adverse reactions of a slight niacin overdose occur only very rarely, such as extremely dry and scaly skin, blurry and distorted vision as well as jaundice, a medical condition in which the skin and the white parts of the eyes become yellow.

The most dangerous and worrying niacin side effects are those that are caused by a toxic overdose. They are usually the result of people using niacin supplements too excessively, as it is rather impossible for them to stem from natural foods. The most typical symptoms of niacin toxicity range from flatulence, vomiting and diarrhea to an irregular cardiac rhythm, liver disorder as well as a sudden drop in blood pressure and a considerably raised blood sugar level which is particularly dangerous for people suffering from diabetes. Many scientists even suspect that niacin in extremely high doses can lead to birth defects in unborn children or, at the very worst, miscarriages.

Slightly higher doses of niacin can have profound effects when it comes to treating various different diseases and conditions. However, those positive effects usually go hand in hand with certain niacin side effects. Most of them are nothing to worry about, as they are not very dangerous and highly treatable. Nevertheless, people have to be aware of possible side effects that can potentially be seriously detrimental to their health. Especially those who take niacin supplements on a regular basis are well advised to have their niacin levels monitored closely in order to prevent any harmful adverse reactions. Most importantly, a healthy diet is highly recommended to maintain a normal and healthy amount of niacin in the body.


Advertisement

Comments

Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health